THYROID DISORDERS
COMMUNITY
Thyroid Medication and Heavy Menstrual Bleeding
Avatar_f_tn
by HolliWood, Oct 30, 2012
Hi. I just started thyroid medication - Naturethroid (natural dessicated) - and am only at 1/4 grain (25 mcg Synthroid equivalent), once a day. For the past 12 months, before I was medicated, I tracked my menstrual cycle and have been menstruating every 22 days for 7 days. But when I began my throid medication 9 days ago, my menstruation began 10 days too early and it's been excessively heavy and painful.

One thing I've noticed is that if it's almost been about 20 hours since my last dosage, my flow will get much better/lighter, but 2 hours - exactly - after taking my next dosage, I start cramping unbearably and my menstruation will become heavy again. This has been going on for 7 days already.

In the past, when I was on Synthroid, the same thing happened, and neither a dosage increase nor the length of time on meds (6 months) helped my menstruation. The only thing that helped was getting OFF the meds. I thought a combination T/3 T/4 med would make a difference, but it clearly does not.

My thyroid test results prior to starting meds were:

TSH: 3.90
Free T3: 2.6 pg/mL (2.3-4.2)
Free T4: 1.0 ng/dL (0.8-1.8)
Reverse T3: 30 ng/dL (11-32)

Both thyroid antibodies were negative.

Help???
Member Comments (19)
Avatar_f_tn
by goolarra, Oct 30, 2012
What jumps out at me in your labs (except, of course for the too low FT3 and FT4) is your RT3.  Although ratios of FT3 to RT3 vary depending on who you read, yours would be considered RT3 dominance by virtually all of them.

RT3 dominance often manifests as an intolerance to meds.  You are on a very small dose.  The whole endocrine system, which includes both thyroid and reproductive hormones (among others) is interrelated.  

How were you feeling when you weren't on meds?
Avatar_f_tn
by HolliWood, Oct 30, 2012
I was feeling okay, mostly. I have been experiencing hair loss - but that happened in response to Synthroid, which caused me severe hair loss (all over my body) that I have not recovered from. Other than that, my energy was/has been okay. I do struggle with insomnia, but I always have since childhood. Odd thing is, when I take the Naturethroid, I end up being extremely sleepy and have to nap for about 2 hours, after which I get woken up by cramps and menstrual bleeding.

What is one to do in the case of RT3 dominance to tolerate meds?
Avatar_m_tn
by flyingfool, Oct 30, 2012
usually for RT3 dominance is controversial. But is to go with T3 only.

RT3 is ONLY created by the conversion of T4.  So if you eliminate or minimize the amount of T4 available, there is little or no conversion, thus there is little or no manufacture of RT3.

This can as the RT3 begins to be cleared out, you can go from Hypo to Hyper pretty quickly. So you have to be very aware of hyper symptoms so that when or if they start, you can reduce or eliminate the T3 dosage.

T4 takes up to 6 weeks to stabilize, while T3 is within hours to just a day or two at the most. So it is MUCH faster acting.

RT3 is also increased as a result of stress.  Both physical stress from injury to psychological stress from work or other worries etc.  But that can force RT3 to be manufactured at too high a rate. So if at all possible try to reduce stress, maybe some people may need anti-anxiety or other drugs to calm them down which can help reduce RT3.

Menstrual irregularities is common for Hypo. But usually the irregularities are relieved as thyroid becomes more balanced.  But in your case the medication in itself seems to be exacerbating your symptoms.
Avatar_f_tn
by goolarra, Oct 30, 2012
It depends on the cause of the RT3 dominance.

Our bodies only have two ways of getting rid of T4.  We either convert it to the active form of the thyroid hormones (T3) or to the inert form (RT3).  This is a normal and positive bodily response in times of crisis...stress, trauma, some illnesses, famine or starvation (including crash dieting), etc.  It's a little like hibernating.  However, when the response outlives what triggered it, then it becomes a problem.

Sometimes, RT3 dominance can be caused by taking too much T4.  When the levels get too high, we convert more to RT3.  Lowering T4 meds and adding or increasing T3 meds can help in that case.

RT3 can also be elevated by taking desiccated.  RT3 is in the pig's thyroid.  

One theory is that RT3 blocks T3 from getting into cells.  RT3 breaks down slowling (much more slowly than T3), so that blockage remains long after its usefulness does.  One treatment option is to take carefully timed doses of T3 only throughout the day.  In effect, this shuts down conversion almost completely...no T4 to convert to T3 and RT3, no RT3 being made.  This is a temporary treatment used only until the RT3 clears, then T4 is re-introduced.

Have you explored other possible causes for your heavy and painful periods?
Avatar_f_tn
by HolliWood, Oct 30, 2012
I have never taken dessicated thyroid before, so the cause of my RT3 dominance can't be that. I am under constant stress, but that is life. I'm not crash dieting, or anything outstanding that might be the cause of my RT3 dominance.

I've had numerous tests and none show why I have developed heavy menstrual periods.

In face, I tried to test the pattern again tonight. I waited 2 extra hours to take my meds and between the 18th-23rd hour, my menstruation slowed down - as it should, considering it's been going on 6 days. Then I took my meds on the 26th hour and within 2 hours, my menstruation started AGAIN as if it hasn't been here already all these days. It is definitely the meds...I'm just not sure why.

I did call my doctor this afternoon and told his nurse what's been happening since I began taking Nature-Throid. He said he'd like to see me this week (not sure why whatever he has to say can't be done over the phone and save me time!). He said it's up to me if I want to stop taking the medication, but we'll discuss what to do next when I see him at the end of the week. I have no idea what - or IF - he has any specific plans.

But I'd appreciate some ideas on what to suggest to him unless he comes up empty or says something like, "Why don't you keep taking the meds to see if this pattern continues..." and unfortunately, this is the same pattern I lived with when on Synthroid for 6 months and it won't get any better.

Back to the RT3 dominance....I have heard that taking T3 alone, even if for a short period of time, can increase hair loss. I already struggle with that since Synthroid triggered it (no, never had hair loss before Synthroid), and I also have heat intolerance, which I understand T3 can aggravate.

So what to do next?
Avatar_f_tn
by HolliWood, Oct 31, 2012
The other issue I've noticed since getting on Nature-Throid 10 days ago...when I take it, I become SO SLEEPY. In fact, I wrote my above response about 1.5 hours after taking my 1/4 grain med and within 45 minutes, I couldn't even keep my eyes open and HAD to go to bed (at 9 p.m., not my usual time!). I noticed the same thing with Synthroid...I used to sleep a LOT better on it, but of course, I had the side effects of hair loss, anxiety, sweating, heavy and prolonged menstrual cycles, etc.

Any feedback would be appreciated so that I can take your suggestions to my doctor, to help him help me.

Thanks!
Avatar_f_tn
by goolarra, Oct 31, 2012
I was just listing the possible causes of RT3 dominance; I wasn't suggesting yours was from taking desiccated.  However, it could exacerbate it now that you are taking it.

If you felt okay off meds, your numbers really aren't that bad.  Most people feel better higher in the ranges, but I, for one, don't.  My labs aren't as "good" as yours, and I feel fine.

I'd certainly ask your doctor what he thinks of yout RT3 and if he thinks it might be making you intolerant of meds.
Avatar_f_tn
by HolliWood, Oct 31, 2012
Off meds, my biggest symptoms are hair loss, weight gain, difficulty sleeping, heat intolerance, and heavy menstruation. Since all my other lab results were "normal" on paper, my TSH stood out to my doctor as the possible cause of my symptoms, but now...this.

Also, have you heard of thyroid meds making one sleepy? I thought it was supposed to energize instead.
Avatar_f_tn
by goolarra, Oct 31, 2012
Difficulty sleeping (insomnia), heat intolerance and heavy menstuation aren't typical hypo symptoms...they're usually hyper symptoms.

Once again, "usually" thyroid meds make you less sleepy.  Of course, with any meds, there is an adjustment period where new symptoms can crop up.  For example, if your HR had been slowed down due to being hypo and you started meds, which raised your HR, this could make you more tired/sleepy for a few days until your body re-adjusts.